Alert archive / Illinois / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 117, NWS Lincoln, IL

June 25, 2009McLean County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 25, 2009, 6:30 PM CDT for McLean County, Illinois. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 25, 2009, 6:30 PM CDT (23:30 UTC)
Expired
Jun 25, 2009, 7:15 PM CDT
In force
45 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon

County McLean County, IL

The radar

The Lincoln radar (KILX), 56 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 12:48 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2009-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2414 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2009-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2414 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
795 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.9
Supercell composite
6.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:22 PM CDT, 4 hours 8 minutes earlier.

Area forecast discussion, Jun 25, 2:22 PM CDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
222 PM CDT THU JUN 25 2009

.DISCUSSION...
ISSUED 200 PM CDT THU JUN 25 2009

WEAK FRONTAL BOUNDARY STRETCHING FROM SRN LOWER MICHIGAN WSW THRU
NERN IL WAS EDGING SLOWLY SOUTH OVR THE PAST SVL HOURS. MODERATE
TO STRONG INSTABILITY IN PLACE ACRS THE NRN FORECAST AREA AHEAD OF
THE WEAK BNDRY. FURTHER NORTH...MUCH DRIER AIR WAS FOUND OVR PARTS
OF NRN WISCONSIN WITH SOME OF THAT AIR MASS PUSHING INTO OUR FAR
NRN COUNTIES FRI AFTN.

MAIN FORECAST CHALLENGE WL BE WITH COVERAGE OF THUNDERSTORMS THIS
EVENING AND THEN TIMING OF STRONGER WAVE AND COLD FRONT SATURDAY
AFTERNOON AND EVENING ALONG WITH CONVECTION CHANCES ALONG THAT.
SIGNIFICANT CHANGE IN THE PATTERN STILL SEEN FOR EARLY NEXT WEEK
AS A TROF DEEPENS IN ACRS THE ERN LAKES WHILE THE UPPER LEVEL RIDGE
RETROGRESSES TO THE WEST.

SHORT TERM...TONIGHT THROUGH SUNDAY

MODELS NOT HANDLING THE BNDRY OR CONVECTION VERY WELL EARLY THIS
AFTN WITH THE NAM-WRF CLOSEST TO REALITY...BUT EVEN THAT SEEMED TO
BE TOO SLOW WITH THE CONVECTION INITIATION TO OUR NORTHWEST.

WEAK FRONTAL BOUNDARY WILL CONTINUE TO EDGE SLOWLY SOUTH THRU
THIS EVENING. WEAK CONVERGENCE COUPLED WITH THE MODERATE TO STRONG
INSTABILITY WILL BRING SCATTERED THUNDERSTORMS TO PARTS OF CNTRL
IL. RATHER WEAK WIND FIELDS AND HIGH FREEZING LEVELS SUGGEST THE
MAIN THREAT WOULD BE FROM ISOLD WET MICROBURSTS ALONG WTIH VERY
HEAVY RAINFALL. WE SHOULD SEE A DECREASE IN ACTIVITY LATE THIS
EVENING OR DURING THE OVERNIGHT HOURS AS THE BNDRY SHIFTS TO OUR
SOUTH. WL KEEP THE HEAT ADVSY GOING UNTIL 700 PM CDT THIS EVE.

WEAK HIGH PRESSURE WILL DRIFT ACRS THE LAKES REGION ON SATURDAY
BRINGING QUIET WEATHER TO OUR AREA. DESPITE THE FRONTAL PASSAGE
TNT...LITTLE CHANGE EXPECTED IN TEMPS ON FRIDAY WITH ONLY A BIT
OF A DROP IN DEW POINTS DURING THE AFTN. MODELS SUGGEST AFTN DEW
POINTS MAY STAY UP IN THE LOWER OR MIDDLE 70S ACRS THE SOUTHWEST
WHICH WL BRING US CLOSE TO HEAT ADVSY CRITERIA AGAIN. THE HIGH WL
SLIP OFF TO OUR EAST FRIDAY NIGHT INTO SATURDAY MORNING WITH
RETURN FLOW SETTING UP AGAIN AHEAD OF A FAIRLY SIGNFICANT SHORTWAVE
THAT IS FORECAST TO PUSH INTO THE UPPER MIDWEST ON SATURDAY. MODELS
WERE TENDING TO BE FASTER WITH THIS SYSTEM...INCLUDING THE LATEST
ECWMF. THE NAM-WRF IS THE SLOWEST OF ALL THE MODELS AND WITH A
DEEPENING UPPER LEVEL TROF PUSHING SE INTO THE UPPER LAKES...THIS
SCENARIO SEEMS MORE REASONABLE. PRECIP CHANCES WILL ONCE AGAIN
INCREASE AHEAD OF THE COLD FRONT SATURDAY AFTN WITH RAIN CHANCES
HOLDING ON INTO THE EVENING HOURS NW...AND THRU MOST OF THE NIGHT
ACRS THE SOUTHEAST WITH THE LATER ARRIVAL TIME OF THE BNDRY. UPPER
DYNAMICS MORE IMPRESSIVE WITH THIS SYSTEM SATURDAY AFTN AND
EVENING WITH FORECAST SOUNDINGS INDICATING STRONGER MID LEVEL
WINDS ALIGNED MORE PERPENDICULAR TO THE FRONT SUGGESTING A SQUALL
LINE WITH DAMAGING WINDS THE FAVORED MODE OF CONVECTION.

THE CONVECTION SHOULD SHIFT SOUTHEAST DURING THE EVENING WITH
LINGERING RAIN CHANCES INTO EARLY SUNDAY MRNG ACRS THE SOUTHEAST.
A MUCH DRIER AIR MASS WILL ADVECT SOUTHEAST INTO CNTRL IL DURING
THE DAY ON SUNDAY WITH MODELS INDICATING 850 TEMPS LOWERING TO
ARND +14C SUN AFTN AND EVENING.

LONG TERM...MONDAY THROUGH THURSDAY

AFOREMENTIONED PATTERN CHANGE STILL ON TARGET FOR EARLY NEXT WEEK
AS THE UPPER TROF DEEPENS IN ACRS THE EASTERN LAKES. THE LATEST
ECMWF INDICATES THE CLOSED LOW AT 500 MB WL BE LOCATED OVR SERN LOWER
MICHIGAN WITH 850 MB TEMPS TO BE AROUND +10 TO +12C...SOME 10 TO 12
DEGREES COOLER THAN TODAY. THIS SHOULD RESULT IN DRY AND COOLER
WEATHER FOR THE FORECAST AREA THRU THURSDAY. DAYTIME HIGHS SHOULD BE
IN THE MID 80S WITH OVERNIGHT LOWS IN THE LOW TO MID 60S...FAIRLY
CLOSE TO WHERE THEY SHOULD BE FOR THE END OF JUNE AND EARLY JULY.

SMITH
&&

.AVIATION...
ISSUED 1219 PM CDT THU JUN 25 2009
MOSTLY VFR CONDITIONS THROUGH THE AFTERNOON...WITH THE EXCEPTION
OF WHEN SCT TS FINALLY KICKS OFF AHEAD OF AN ADVANCING COLD FRONT.
LOCATION AND COVERAGE OF THE TS IS WIDELY REPRESENTED IN THE
MODELS. HAVE MAINTAINED VCTS TO ALLOW FOR THE SCT NATURE. SHOULD
BE NOTED THAT THE THUNDER DEVELOPMENT WILL BE SOONER RATHER THAN
LATER...AND THE CB/S WILL DEFINITELY BE AN ISSUE...ESP ACROSS THE
NRN HALF OF THE STATE. OTHER THAN THAT...A SLIGHT VISBY DROP
EXPECTED TOWARDS DAWN THAT WILL BE LOCALLY ENHANCED BY ANY
RAINFALL THAT OCCURS WITH THIS AFTERNOONS ROUND OF TS. CLEARING
OUT TO CIRRUS ALONE IN THE MORNING.

HJS
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ILZ027>031-036>038-
040>057-061>063-066>068-071>073.

&&
Hazardous weather outlook, Jun 25, 3:17 PM CDT, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
317 PM CDT THU JUN 25 2009

ILZ027>031-036>038-040>043-047>051-261100-
CASS-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-
MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
317 PM CDT THU JUN 25 2009

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

EXTREMELY HUMID CONDITIONS IN COMBINATION WITH PLENTY OF SUNSHINE
WARMING UP CENTRAL ILLINOIS INTO THE LOW TO MID 90S WILL RESULT IN
HEAT INDICES IN EXCESS OF 100 DEGREES ACROSS MUCH OF THE STATE.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS EVENING...AS
A COLD FRONT PUSHES ACROSS THE AREA. THERE IS A SLIGHT RISK FOR
SEVERE STORMS THIS EVENING. LARGE HAIL AND DAMAGING WINDS WILL
BE THE MAIN HAZARDS. LOCALLY HEAVY RAIN MAY CAUSE FLOODING...DUE
TO THE SLOW MOVEMENT OF THE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE STORMS ON SATURDAY AFTERNOON AND
EVENING...AS ANOTHER COLD FRONT PUSHES ACROSS THE AREA. THE
SLIGHT RISK AREA IS MAINLY ALONG AND NORTHWEST OF THE I-55
CORRIDOR. DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE WITH THE
STRONGER STORMS.

HOT AND HUMID CONDITIONS ARE EXPECTED AGAIN ON SATURDAY...WITH
HEAT INDEX VALUES AROUND 100.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

ILZ044>046-052>057-061-261100-
CHAMPAIGN-CHRISTIAN-COLES-DOUGLAS-EDGAR-MACON-MOULTRIE-PIATT-
SHELBY-VERMILION-
317 PM CDT THU JUN 25 2009

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

EXTREMELY HUMID CONDITIONS IN COMBINATION WITH PLENTY OF SUNSHINE
WARMING UP CENTRAL ILLINOIS INTO THE LOW TO MID 90S WILL RESULT IN
HEAT INDICES IN EXCESS OF 100 DEGREES ACROSS MUCH OF THE STATE.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS EVENING...AS A
COLD FRONT PUSHES ACROSS THE AREA. THERE IS A SLIGHT RISK FOR
SEVERE STORMS THIS EVENING. LARGE HAIL AND DAMAGING WINDS WILL
BE THE MAIN HAZARDS. LOCALLY HEAVY RAIN MAY CAUSE FLOODING...DUE
TO THE SLOW MOVEMENT OF THE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER DISTURBANCE IS EXPECTED TO TRIGGER MORE STORMS SATURDAY
NIGHT. AT THIS TIME...SEVERE WEATHER IS NOT EXPECTED SATURDAY
NIGHT...SOUTHEAST OF INTERSTATE 55.

HOT AND HUMID CONDITIONS ARE EXPECTED AGAIN ON SATURDAY...WITH
HEAT INDEX VALUES AROUND 100.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

ILZ062-063-066>068-071>073-261100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
317 PM CDT THU JUN 25 2009

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

EXTREMELY HUMID CONDITIONS IN COMBINATION WITH PLENTY OF SUNSHINE
WARMING UP CENTRAL ILLINOIS INTO THE LOW TO MID 90S WILL RESULT IN
HEAT INDICES IN EXCESS OF 100 DEGREES ACROSS MUCH OF THE STATE.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING...AS A COLD
FRONT PUSHES ACROSS THE AREA. THERE IS A SLIGHT RISK FOR SEVERE
STORMS THROUGH THIS EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE
THE MAIN HAZARDS. LOCALLY HEAVY RAIN MAY CAUSE FLOODING...DUE TO
THE SLOW MOVEMENT OF THE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER DISTURBANCE IS EXPECTED TO TRIGGER STORMS SATURDAY
NIGHT AND SUNDAY MORNING...BUT THESE ARE CURRENTLY NOT EXPECTED TO
BE SEVERE IN SOUTHEAST ILLINOIS.

HOT AND HUMID CONDITIONS ARE EXPECTED AGAIN ON SATURDAY...WITH
HEAT INDEX VALUES AROUND 100.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION IS AVAILABLE ON THE WEB AT
HTTP://WWW.WEATHER.GOV/LINCOLN. THIS ADDRESS IS ALL IN LOWER CASE.

HJS

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 10:38 AM CDTHeat AdvisoryILXCass, Champaign, Christian, Clark, Clay, Coles and 29 more8 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.